Introduction: This is the second case report of a woman with bipolar disorder type I who noted the onset of persistent genital arousal disorder (PGAD) symptoms after abrupt cessation of paroxetine. With the worsening of PGAD symptoms, she developed severe depression and suicidal thoughts, resulting in her undergoing electroconvulsive therapy (ECT) as management.
Aim: To describe a case of PGAD and develop hypotheses to explain the beneficial actions of ECT on PGAD based on 4 years of ECT administration.
Methods: Patient self-report after obtaining consent, as well as literature review.
Results: After the fourth ECT, the patient's PGAD symptoms abated serendipitously. She was placed on ECT on demand for the treatment of her PGAD. With each ECT treatment, PGAD symptoms immediately disappeared, relapsing slowly over time until the next ECT was administered. The patient has, thus far, received a total of 30 treatments of ECT. Side effects continue to be minimal and include brief short-term memory loss, headache, and muscle aches.
Conclusion: ECT is known to induce cerebral excitatory and inhibitory neurotransmitter changes after acute and chronic administration. Sexual arousal is stimulated by the action of hypothalamic and limbic dopamine, noradrenaline, melanocortin, and oxytocin, and inhibited by serotonin, cerebral opioids, and endocannabinoids. Based on the patient's bipolar disorder, the mechanism of action of ECT and the observation of ECT effectiveness on her PGAD, we hypothesize the following: (i) bipolar disorder led to central hyperactive dopamine release, an important component in the pathophysiology of her PGAD; (ii) central serotonin deficiency after selective serotonin-reuptake inhibitor (SSRI) withdrawal resulted in a lack of inhibition of sexual excitement; (iii) ECT resulted in lowering of the hyperstimulated central dopamine release; and (iv) ECT led to an increase in sexual inhibition by stimulating serotonin activity. Further research in the central control of sexual arousal is needed.